Alert archive / Illinois / Flash Flood Warnings in 2011
Flash Flood Warning 58, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 1, 2011, 9:25 PM CDT for 9 counties in Illinois; 9 counties in Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2011, 9:25 PM CDT (02:25 UTC)
- Expired
- May 2, 2011, 4:30 AM CDT
- In force
- 7 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Franklin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Perry County, IL, Pulaski County, IL, Union County, IL, Williamson County, IL, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 121 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:55 PM CDT | HEAVY RAIN 3.11 | 1 Ne Cape Girardeau, MO | TOTAL RAINFALL SINCE AROUND 4 PM CDT TODAY. TWO INCHES OF THE TOTAL RAINFALL HAS FALLEN SINCE 930 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 396 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 614 m²/s²
- 0-3 km storm-relative helicity
- 776 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
408
WGUS53 KPAH 020225
FFWPAH
ILC003-055-077-081-087-145-153-181-199-MOC017-023-031-035-157-181-
201-207-223-020930-
/O.NEW.KPAH.FF.W.0058.110502T0225Z-110502T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT SUN MAY 1 2011
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOLLINGER...BUTLER...CAPE GIRARDEAU...CARTER...NORTHERN SCOTT...
PERRY...RIPLEY...STODDARD AND WAYNE COUNTIES IN SOUTHEAST
MISSOURI...
FRANKLIN...JACKSON...JEFFERSON...JOHNSON...NORTHERN ALEXANDER
AND NORTHERN PULASKI...UNION AND WILLIAMSON COUNTIES IN SOUTHERN
ILLINOIS...
* UNTIL 430 AM CDT MONDAY
* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROAD AREA OF WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN MOVING
THROUGH SOUTHERN AND SOUTHEAST MISSOURI INTO SOUTHWEST ILLINOIS. THE
TRAILING EDGE OF THIS RAIN IS MOVING NORTHEAST AROUND 30 MPH...AND
WILL TAKE MOST OF THE EVENING AND OVERNIGHT HOURS TO COMPLETELY MOVE
THROUGH THE WARNED AREA. RAINFALL AMOUNTS BETWEEN ONE TO TWO AND
HALF INCHES IS LIKELY OVERNIGHT. AT THIS TIME...LOCATIONS IN
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...ALONG AND WEST OF
INTERSTATE 57 AND 24 WILL LIKELY SEE AN ADDITIONAL ONE TO TWO INCHES
BEFORE MIDNIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADVANCE...ANNA...BENTON...BLOOMFIELD...CAPE GIRARDEAU...
CARBONDALE...CARTERVILLE...CHAFFEE...CHRISTOPHER...DEXTER...
DONIPHAN...DU QUOIN...GREENVILLE...HERRIN...JACKSON...JOHNSTON
CITY...JONESBORO...MARBLE HILL...MARION...MOUNT VERNON...
MURPHYSBORO...ORAN...PERRYVILLE...PIEDMONT...PINCKNEYVILLE...POPLAR
BLUFF...REND LAKE AREA...SAM A BAKER STATE PARK...SCOTT CITY AND
VAN BUREN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
&&
LAT...LON 3708 9122 3706 9080 3728 9074 3732 9016
3764 9015 3788 8993 3791 8984 3782 8969
3795 8961 3821 8960 3822 8917 3847 8914
3848 8871 3737 8872 3734 8891 3700 8974
3650 9023 3649 9113 3681 9112 3683 9123
$$
SMITH1 follow-up statement
592
WGUS73 KPAH 020626
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
126 AM CDT MON MAY 2 2011
ILC003-055-077-081-087-145-153-181-199-MOC017-023-031-035-157-181-
201-207-223-020930-
/O.CON.KPAH.FF.W.0058.000000T0000Z-110502T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI IL-ALEXANDER IL-JOHNSON IL-UNION IL-WILLIAMSON IL-JACKSON IL-
FRANKLIN IL-PERRY IL-JEFFERSON IL-STODDARD MO-SCOTT MO-WAYNE MO-
BOLLINGER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-BUTLER MO-RIPLEY MO-
126 AM CDT MON MAY 2 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
JEFFERSON...PERRY...FRANKLIN...JACKSON...WILLIAMSON...UNION...
JOHNSON...NORTHERN ALEXANDER AND NORTHERN PULASKI COUNTIES IN
SOUTHERN ILLINOIS...AND RIPLEY...BUTLER...PERRY...CARTER...CAPE
GIRARDEAU...BOLLINGER...WAYNE...NORTHERN SCOTT AND STODDARD COUNTIES
IN SOUTHEAST MISSOURI...
* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A BROAD AREA OF WIDESPREAD MODERATE TO LOCALLY HEAVY
RAIN MOVING THROUGH SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THIS
RAIN SHIELD EXTENDS BACK INTO ARKANSAS AND WILL TAKE MANY MORE HOURS
TO COMPLETELY MOVE THROUGH THE WARNED AREA. HOURLY RAINFALL AMOUNTS
OF ONE QUARTER TO ONE HALF INCH ARE LIKELY...WHICH WILL PRODUCE AN
ADDITIONAL 1 TO 1.5 INCHES OF RAINFALL OVERNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
&&
LAT...LON 3708 9122 3706 9080 3728 9074 3732 9016
3764 9015 3788 8993 3791 8984 3782 8969
3795 8961 3821 8960 3822 8917 3847 8914
3848 8871 3737 8872 3734 8891 3700 8974
3650 9023 3649 9113 3681 9112 3683 9123
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:50 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 1, 6:50 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT SUN MAY 1 2011
.UPDATE...
DISCUSSION FOR 00Z MONDAY ROUTINE TAF ISSUANCE.
&&
.DISCUSSION...
/PREVIOUSLY ISSUED 234 PM CDT SUN MAY 1 2011/
/TONIGHT THROUGH WEDNESDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE POPS AND QPF
ASSOCIATED WITH ONGOING SYSTEM.
A COLD FRONT BISECTING OUR CWA AT THE TIME OF THIS WRITING WILL
BECOME STATIONARY OVER THE SOUTHEAST SECTIONS OF OUR AREA THIS
AFTERNOON AND WAFFLE SLIGHTLY BACK AND FORTH THROUGH MONDAY NIGHT. THIS
BOUNDARY WILL BECOME THE FOCUS FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL THAT WILL EXACERBATE THE ONGOING CATASTROPHIC FLOODING.
THROUGH MONDAY NIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE NORTHEAST ACROSS THE REGION. THIS ENERGY WILL INTERACT WITH
THE STATIONARY BOUNDARY CREATING AN OVERRUNNING SCENARIO THAT WILL
PRODUCE SEVERAL WAVES OF HEAVY RAINFALL THAT WILL CONTINUE THROUGH
MONDAY NIGHT.
FOR THE MOST PART LOADED HPC QPF INTO THE GRIDS WHICH YIELDED
STORM PRECIP TOTALS OF AROUND 1.5 INCHES NEAR MOUNT VERNON
ILLINOIS TO AROUND 5.5 INCHES OVER THE SOUTHERN PURCHASE AND LAKES
AREAS OF WESTERN KENTUCKY.
ON TUESDAY THE UPPER TROF WILL FINALLY PUSH THE FRONTAL BOUNDARY
EAST OF THE REGION...SO PRECIP/POPS WILL DIMINISH FROM WEST TO
EAST THROUGHOUT THE DAY. IN ITS WAKE HIGH PRESSURE WILL KEEP IT
DRY WITH NEAR NORMAL TEMPERATURES.
EXTENDED.../THURSDAY THROUGH SUNDAY/
FOR THU MRNG ON...THE PAH FORECAST AREA WILL BE ON THE PERIPHERY OF
HIGH SFC PRESSURE...WHERE MOSTLY CLEAR SKIES AND DRY WEATHER SHOULD
DOMINATE. HOWEVER...MODELS SHOW THAT PERIODIC NRN STREAM MID LEVEL
SHRTWVS AND THEIR SFC REFLECTIONS WILL IMPINGE ON THE SFC HIGH/MID
LEVEL RIDGE. THE GULF WILL NOT NECESSARILY OPEN FOR A MOISTURE
SOURCE...SO QPF AMOUNTS ARE LIMITED. THE ONLY EXCEPTION MAY BE ON
SUN /DAY 7/ WHERE A LITTLE BETTER FETCH IS INDICATED...AND BETTER
INSTABILITY. WE TRIED TO STICK MAINLY TO GFS/ECMWF ENSEMBLE MEAN
PATTERNS FOR THIS PART OF THE FORECAST. TEMPS SHOULD STAY AROUND
NORMAL MOST OF THE PERIOD.
&&
.AVIATION...
WITH THE SURFACE BOUNDARY EXPECTED TO REMAIN ALONG AND JUST SOUTH
OF THE KPAH/KOWB TAF SITES...PROLONGED MVFR CEILINGS AND
VISIBILITIES WILL DOMINATED THE FIRST 12-14 HOURS OF THIS FORECAST
PERIOD. DEPENDING ON THE MOVEMENT OF THE FRONTAL
BOUNDARY...KPAH/KOWB COULD SEE VFR CONDITIONS AFTER 14Z MONDAY. FURTHER
NORTH...IFR/LIFR CEILINGS WILL DOMINATE NEAR KCGI/KEVV TAF SITES...AS
STABILIZATION AT THE LOWER LEVELS ALLOWS FOR THERMAL STRATIFICATION
FOR ENHANCED CEILING DEVELOPMENT BETWEEN THE SURFACE AND 925-850
MB FRONTAL BOUNDARY AND SLOPE. GIVEN THE FACT THAT PRECIPITATION
CHANCES WILL BE HIGH THROUGH THE ENTIRE FORECAST PERIOD...AN
ATTEMPT WAS MADE TO FOCUS ON THE MEAN VISIBILITY LEVEL AND BEST
TIME PERIOD FOR CONCENTRATED THUNDERSTORM DEVELOPMENT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
AVIATION...SMITH
PUBLIC...CWHazardous weather outlook, May 1, 8:15 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 815 PM CDT SUN MAY 1 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 815 PM CDT SUN MAY 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE QUAD STATE REGION FOR THE REST OF TONIGHT. ALTHOUGH AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT...THE MAIN PROBLEM WILL CONTINUE TO BE THE HEAVY RAINFALL. IF A STORM WERE TO REACH SEVERE LEVELS...THE MAIN THREAT WOULD BE LARGE HAIL. SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WAVES OF SHOWERS WITH HEAVY RAINFALL WILL CONTINUE MONDAY THROUGH TUESDAY MORNING. A CHANCE OF THUNDERSTORMS IS FORECAST PRIMARILY FOR SOUTHEAST MISSOURI AND WEST KENTUCKY MONDAY...AND ALONG THE TENNESSEE BORDER IN WEST KENTUCKY MONDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. MODERATE TO MAJOR RIVER FLOODING WILL PERSIST FOR MUCH OF THE WEEK ALONG MOST RIVERS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL AMOUNTS.
In the hours before
Special weather statement, May 1, 7:32 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 732 PM CDT SUN MAY 1 2011 MOZ107-108-020100- CARTER MO-RIPLEY MO- 732 PM CDT SUN MAY 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIPLEY AND WESTERN CARTER COUNTIES IN SOUTHEAST MISSOURI UNTIL 800 PM CDT... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF FREEMONT...MOVING NORTHEAST AT 60 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE FREMONT AND VAN BUREN. FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:36 PM CDT | Flash Flood Warning | PAH | Edwards, Gallatin, Hamilton, Hardin, Pope, Saline and 3 more | 7 hr |
| May 2, 1:09 AM CDT | Flash Flood Warning | PAH | Alexander, Hardin, Johnson, Massac, Pope, Pulaski | 6 hr |
| May 2, 4:38 AM CDT | Flash Flood Warning | PAH | Alexander, Edwards, Gallatin, Hardin, Johnson, Pope and 6 more | 3 hr |
| May 2, 9:16 AM CDT | River Flood Warning | PAH | Wayne, White | 36 hr |
| May 2, 10:00 AM CDT | Flash Flood Warning | PAH | Alexander | 6 hr |
| May 2, 2:34 PM CDT | Flash Flood Warning | PAH | Alexander | 48 hr |
| May 1, 8:47 PM CDT | River Flood Warning | PAH | Ripley | 52 hr |
| May 1, 11:43 PM CDT | Flash Flood Warning | PAH | Butler, Stoddard, Wayne | 36 hr |
| May 1, 11:46 PM CDT | Flash Flood Warning | PAH | Butler, Stoddard, Wayne | 36 hr |
Nearby
Flash Flood Warnings in Illinois, 2011Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.